Alert archive / Montana / High Wind Warnings in 2022

High Wind Warning 16, NWS Great Falls, MT

March 11, 2022

NWS Great Falls, MT issued this high wind warning at Mar 11, 2022, 3:15 AM MST. It took effect at Mar 11, 2022, 8:00 PM MST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2022, 3:15 AM MST (10:15 UTC)
In effect from
Mar 11, 2022, 8:00 PM MST
Expired
Mar 12, 2022, 5:00 PM MST
In force
21 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

053 
WWUS75 KTFX 111015
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
315 AM MST Fri Mar 11 2022

MTZ009-010-048-112300-
/O.UPG.KTFX.HW.A.0014.220312T0300Z-220312T2100Z/
/O.NEW.KTFX.HW.W.0016.220312T0300Z-220312T2100Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
315 AM MST Fri Mar 11 2022

...HIGH WIND WARNING IN EFFECT
FROM 8 PM THIS EVENING TO 2 PM MST SATURDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 75 mph.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From 8 PM this evening to 2 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ012-013-044-046-049>051-112300-
/O.UPG.KTFX.HW.A.0014.220312T0900Z-220313T0000Z/
/O.NEW.KTFX.HW.W.0016.220312T0900Z-220313T0000Z/
Cascade-Chouteau-Toole-Eastern Pondera-Eastern Teton-Judith Basin-
Fergus-
Including the following locations: Stanford, Raynesford, Carter,
Shelby, Sunburst, Hobson, Grass Range, Fairfield, Winifred,
Cascade, Brady, Lewistown Divide, Dutton, Great Falls, Fort
Benton, Lewistown, Conrad, Big Sandy, and Belt
315 AM MST Fri Mar 11 2022

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST SATURDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Cascade, Fergus, Judith Basin, Chouteau, Eastern Pondera, 
  Eastern Teton and Toole Counties.

* WHEN...From 2 AM to 5 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Brusda
6 follow-up statements
622 
WWUS75 KTFX 112031
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
131 PM MST Fri Mar 11 2022

MTZ009-010-048-121215-
/O.CON.KTFX.HW.W.0016.220312T0300Z-220312T2100Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
131 PM MST Fri Mar 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 
PM MST SATURDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 75 mph.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From 8 PM this evening to 2 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ012-013-044-046-049>051-121215-
/O.CON.KTFX.HW.W.0016.220312T0900Z-220313T0000Z/
Cascade-Chouteau-Toole-Eastern Pondera-Eastern Teton-Judith Basin-
Fergus-
Including the following locations: Stanford, Raynesford, Carter,
Shelby, Sunburst, Hobson, Grass Range, Fairfield, Winifred,
Cascade, Brady, Lewistown Divide, Dutton, Great Falls, Fort
Benton, Lewistown, Conrad, Big Sandy, and Belt
131 PM MST Fri Mar 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 5 PM MST 
SATURDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Cascade, Fergus, Judith Basin, Chouteau, Eastern Pondera, 
  Eastern Teton and Toole Counties.

* WHEN...From 2 AM to 5 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Fogleman
232 
WWUS75 KTFX 112042
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
142 PM MST Fri Mar 11 2022

MTZ009-010-048-121200-
/O.CON.KTFX.HW.W.0016.220312T0300Z-220312T2100Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
142 PM MST Fri Mar 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 
PM MST SATURDAY...

* WHAT...West winds 35 to 45 mph, with gusts up to 75 mph.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...From 8 PM this evening to 2 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...Areas of blowing snow may cause a sudden 
  reduction in visibility. Prepare for rapidly changing driving 
  conditions, especially through mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ012-013-044-046-049>051-121200-
/O.CON.KTFX.HW.W.0016.220312T0900Z-220313T0000Z/
Cascade-Chouteau-Toole-Eastern Pondera-Eastern Teton-Judith Basin-
Fergus-
Including the following locations: Stanford, Raynesford, Carter,
Shelby, Sunburst, Hobson, Grass Range, Fairfield, Winifred,
Cascade, Brady, Lewistown Divide, Dutton, Great Falls, Fort
Benton, Lewistown, Conrad, Big Sandy, and Belt
142 PM MST Fri Mar 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 2 AM TO 5 PM MST 
SATURDAY...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Cascade, Fergus, Judith Basin, Chouteau, Eastern Pondera, 
  Eastern Teton and Toole Counties.

* WHEN...From 2 AM to 5 PM MST Saturday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

* ADDITIONAL DETAILS...Areas of blowing snow may cause a sudden 
  reduction in visibility. Prepare for rapidly changing driving 
  conditions, especially through mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Fogleman
433 
WWUS75 KTFX 120910
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
210 AM MST Sat Mar 12 2022

MTZ009-010-048-122100-
/O.CON.KTFX.HW.W.0016.000000T0000Z-220312T2100Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
210 AM MST Sat Mar 12 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS 
AFTERNOON...

* WHAT...West winds 35 to 45 mph, with gusts up to 75 mph.

* WHERE...The Rocky Mountain Front, including all of Glacier County.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ012-013-044-046-049>051-130000-
/O.CON.KTFX.HW.W.0016.000000T0000Z-220313T0000Z/
Cascade-Chouteau-Toole-Eastern Pondera-Eastern Teton-Judith Basin-
Fergus-
Including the following locations: Stanford, Raynesford, Carter,
Shelby, Sunburst, Hobson, Grass Range, Fairfield, Winifred,
Cascade, Brady, Lewistown Divide, Dutton, Great Falls, Fort
Benton, Lewistown, Conrad, Big Sandy, and Belt
210 AM MST Sat Mar 12 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Cascade, Fergus, Judith Basin, Chouteau, Eastern Pondera, 
  Eastern Teton and Toole Counties.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Ludwig
169 
WWUS75 KTFX 122035
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
135 PM MST Sat Mar 12 2022

MTZ009-010-048-122145-
/O.EXP.KTFX.HW.W.0016.000000T0000Z-220312T2100Z/
Northern Rocky Mountain Front-Eastern Glacier-Southern Rocky
Mountain Front-
Including the following locations: Marias Pass, Bynum, Choteau,
Browning, Heart Butte, Logan Pass, Augusta, and Cut Bank
135 PM MST Sat Mar 12 2022

...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

Although winds remain gusty, the threat for warning level winds has 
ended.

$$

MTZ012-013-044-046-049>051-130000-
/O.CON.KTFX.HW.W.0016.000000T0000Z-220313T0000Z/
Cascade-Chouteau-Toole-Eastern Pondera-Eastern Teton-Judith Basin-
Fergus-
Including the following locations: Stanford, Raynesford, Carter,
Shelby, Sunburst, Hobson, Grass Range, Fairfield, Winifred,
Cascade, Brady, Lewistown Divide, Dutton, Great Falls, Fort
Benton, Lewistown, Conrad, Big Sandy, and Belt
135 PM MST Sat Mar 12 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...West winds 30 to 40 mph, with gusts up to 60 mph.

* WHERE...Cascade, Fergus, Judith Basin, Chouteau, Eastern Pondera, 
  Eastern Teton and Toole Counties.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Fogleman
616 
WWUS75 KTFX 122206
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
306 PM MST Sat Mar 12 2022

MTZ012-013-044-046-049-050-122315-
/O.CAN.KTFX.HW.W.0016.000000T0000Z-220313T0000Z/
Cascade-Chouteau-Toole-Eastern Pondera-Eastern Teton-Judith Basin-
306 PM MST Sat Mar 12 2022

...HIGH WIND WARNING IS CANCELLED...

Gusty winds will continue to decrease across much of north central 
and central Montana, ending the threat for strong winds. Therefore, 
the High Wind Warning has been cancelled for these areas.

$$

MTZ051-130000-
/O.CON.KTFX.HW.W.0016.000000T0000Z-220313T0000Z/
Fergus-
Including the following locations: Winifred, Lewistown, Grass
Range, and Lewistown Divide
306 PM MST Sat Mar 12 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph at times.

* WHERE...Fergus County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SC
559 
WWUS75 KTFX 122340
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
440 PM MST Sat Mar 12 2022

MTZ051-130045-
/O.EXP.KTFX.HW.W.0016.000000T0000Z-220313T0000Z/
Fergus-
Including the following locations: Winifred, Lewistown, Grass
Range, and Lewistown Divide
440 PM MST Sat Mar 12 2022

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Although northwest winds are still gusting to 45 mph at times in 
eastern Fergus County, they have been decreasing, and the overall 
threat for strong winds has ended. Therefore, the High Wind Warning 
will be allowed to expire.

$$

SC

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 10, 11:15 PM MST, 4 hours earlier.

Area forecast discussion, Mar 10, 11:15 PM MST, 4 hours before
Area Forecast Discussion
National Weather Service Great Falls MT
1115 PM MST Thu Mar 10 2022

Aviation Section Updated

.SYNOPSIS...
After one more cool night tonight, temperatures will begin a warming
trend through Saturday. Gusty downslope winds are expected beginning
Friday night, lasting through Saturday. A weather system then
approaches the region Sunday, bringing precipitation to the
mountains, primarily.

&&

.UPDATE...
Back door cold front remains draped across eastern portions of
Central and North Central Montana this evening. Some low clouds and
periods of light snow remain possible in this region through the
night. Have updated the forecast to introduce PoPs in this region
after midnight, while also lowering PoPs in areas to the west and
south where precipitation is unlikely. Additionally, have made
tweaks to lower cloud cover from mostly cloudy to partly cloudy or
mostly clear for much of the forecast area. Going forecast for
overnight low temperatures and wind appear to be in good shape so no
further updates are planned for this evening. mpj

&&

.AVIATION...
1115 PM MST Thu Mar 10 2022 (11/00Z TAF period)

Overall, VFR conditions will generally prevail over the region
through Friday morning, before some IFR/MVFR conditions develop. Do
expect passing mid/high level clouds and some flurries before 00z
Sat. Then snow could become a bit more widespread towards 00z
Saturday along the front range of the Rockies, as the mountains
gradually become obscured by Saturday evening. Brusda

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 420 PM MST Thu Mar 10 2022/

The rest of today through Saturday... To start the period, a ridge
of high pressure aloft is centered over the far eastern Pacific
Ocean. A surface low over Manitoba is pressing southeastward, which
is dragging a cold front through the region. The front is rather
benign, just bringing a wind shift and a slight chance for snow the
remainder of the afternoon and evening. Gusty winds associated
with the front raise concerns with regard to blowing snow,
particularly along the Rocky Mountain Front, but webcams from
around the CWA have yet to show any evidence of impactful blowing
snow so far today. That said, blowing snow will remain possible
through the evening. As the front shifts away, cool air will
filter back into the Milk River Valley tonight. Skies are expected
to partially clear tonight over the Milk River Valley, allowing
temperatures to plummet further. As the coldest air arrives
tonight, winds should die down considerably. Given the marginal
wind speeds and limited areal extent of the coldest wind chills, I
have elected to hold off on wind chill advisories for Hill and
Blaine counties.

As the aforementioned ridge continues its approach, downslope
winds are expected to develop Friday. The majority of the CWA will
take another step towards normal high temperatures Friday, with
the exception of the Milk River Valley, where cooler temperatures
are expected to hold on. Cross barrier flow develops further
Friday evening, with 850-700mb winds around 50kts expected. These
gusty winds will translate down to the surface and overspread much
of the plains Friday night and Saturday. Experimental NBM 4.1
probabilistic guidance has backed off slightly, however, giving
the Cut Bank Airport an ~60% chance of receiving a 48kt or
stronger gust. Confidence remains unchanged in strong winds along
the MT-200 corridor. Therefore, I have opted to continue the High
Wind Watches as is, allowing for another model cycle to help
build confidence in the situation. I can't quite rule out some
blowing snow along the immediate eastern slopes of the Rockies
Friday evening/night at the onset of gusty winds. Regardless,
temperatures are expected to rise to above average Saturday, with
any precipitation being limited the terrain of the northern Rocky
Mountains. -AM

Sunday through next Thursday...a progressive and active pattern is
expected across the Northern Rockies throughout much of the period,
with most if not all of the precipitation being confined to the
mountains. The best chance for precipitation reaching lower
elevations will be on Sunday; however, even this day will generally
feature less than a 0.1" of QPF for those lower elevations that do
see precipitation. High temperatures throughout the period are
expected be above to well above normal, with highs generally in the
mid-40s to mid-50s. Finally, southwest to west surface winds will be
strong nearly every day, especially over the plains of Central and
North Central Montana; however, high winds are not currently
anticipated. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF   4  38  31  53 /   0   0   0   0
CTB   2  33  27  44 /  10   0   0   0
HLN  11  40  31  55 /  10  10   0   0
BZN   2  35  23  50 /  20  10  10   0
WYS  -7  27   9  36 /  20  20  30   0
DLN   4  37  23  50 /  10  10   0   0
HVR  -1  29  20  45 /  20   0   0   0
LWT   2  32  24  48 /  10  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late Friday night through Saturday
afternoon Cascade...Chouteau...Eastern Pondera...Eastern Teton...
Fergus...Judith Basin...Toole.

High Wind Watch from Friday evening through Saturday afternoon
Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 5:04 PM MSTSpecial Weather StatementTFXFergus41 min
Mar 10, 5:48 PM MSTSpecial Weather StatementTFXFergus42 min

Nearby

High Wind Warnings in Montana, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.